West Virginia, 2004

Flood in West Virginia, July 22, 2004

July 22, 2004 · NWS RLX · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

The toll

Deaths
0
Injuries
0
Property damage
$50,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 22, 2:30 PM EST, 2 hours earlier.

Area forecast discussion, Jul 22, 2:30 PM EST, 2 hours before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON WV
330 PM EDT THU JUL 22 2004

.SHORT TERM (TONIGHT THROUGH FRIDAY NIGHT)

MESOETA/ETA HAS HANDLE ON CURRENT SYSTEM AS WELL AS NEXT SYSTEM.
WILL PRETTY MUCH FOLLOW IT THROUGH THE FCST PERIOD. RAIN WILL EXIT
TONIGHT. SOME CLEARING BACK IN OHIO ATTM WILL MAKE ITS WAY ACROSS
CWA THIS EVENING BEFORE CLOUDS INCREASE AGAIN WITH THE NEXT SYSTEM
POISED TO MAKE ITS WAY ACROSS THE CWA EARLY FRI AND FRI AFTERNOON.
WITH THAT CLEARING...EXPECT AREAS OF DENSE FOG TO FORM...ESPECIALLY
WHERE THE RAINS HAVE FALLEN TODAY.  SINCE GROUND WAS RATHER DRY
DURING THE ONSET OF RAIN TODAY...MOST OF THE STREAMS HANDLED THE
RAIN RATHER WELL. NOT EXPECTING AS MUCH RAIN WITH THE NEXT SYSTEM
WITH PWS NOT AS HIGH AS TODAY. DONT THINK FFA NEEDED ATTM.  WENT
BASICALLY WITH CHC POPS INTO THIS EVENING, THEN INCREASING TO LIKELY
BY 18Z FRIDAY.  DID TRIM TEMPS A TAD ON FRIDAY WITH CLOUDS AROUND
AND BASICALLY WENT WITH A BLEND OF GUID AND CURRENT GRIDD TEMPS FOR
REST OF THE FCST PERIOD.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1000 AM EDT THU JUL 22 2004

.SHORT TERM (MORNING UPDATE)

NOT TOO MANY CHANGES TO CURRENT FORECAST...VORT APPEARS TO BE
CENTERED OVER SOUTHEAST OHIO ATTM...WITH SHOWERS AND A RUMBLE OF
THUNDER SHOULD HOLD TOGETHER NEAR THE CENTER. RADAR ALSO SHOWING
THIS AS WELL. VORT TO SWING THROUGH BY THIS AFTERNOON AND PROGRESSED
LIKELY POPS THROUGH CWA AND INTO THE MOUNTAINS BY THIS AFTERNOON.
TRICKY FORECAST WITH TEMPS WITH CLOUDS AROUND. FOR NOW WILL LEAVE
TEMPS PRETTY CLOSE TO CURRENT GRIDDS. OTHERWISE NO OTHER CHANGES ARE
EXPECTED.

&&

.PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 1255 PM EDT THU JUL 22 2004

.LONG TERM (SATURDAY THROUGH THURSDAY)...

MODELS ARE IN VERY GOOD AGREEMENT IN KEEPING A VERY UNSUMMER LIKE
PATTERN GOING THIS PERIOD. THE JETSTREAM WILL BE SOUTH OF ITS NORMAL
POSITION...ACROSS THE NORTHERN HALF OF THE NATION.

ONE UPPER LEVEL TROUGH WILL SWING ACROSS OUR REGION BY
SATURDAY...PUSHING THE COLD FRONT JUST SOUTH OF OUR REGION BEFORE
STALLING. MOST OF THE PRECIP SATURDAY AND SUNDAY WILL BE SOUTH AND
EAST OF US...BUT THERE REMAINS A SLIGHT POSSIBILITY ACROSS THE FAR
SOUTH AND SOUTHEAST PORTIONS OF OUR CWA THIS WEEKEND. TEMPERATURES
WILL BE A BIT BELOW NORMAL THIS WEEKEND...ESPECIALLY ACROSS THE
SOUTH WITH MORE CLOUDS.

MODELS ARE IN VERY GOOD AGREEMENT ON ANOTHER UPPER LEVEL TROUGH THAT
DROPS INTO THE CENTER OF THE NATION BY MONDAY...DEVELOPING INTO A
CLOSED LOW THAT WILL SLOWLY DRIFT EASTWARD ACROSS THE OHIO VALLEY
THROUGH MID WEEK. THIS WILL BRING THE FRONT BACK NORTH AND STALL
ACROSS OUR REGION WITH A SERIES OF WEAK WAVES RUNNING ALONG THE
FRONT. THIS WILL SET UP ANOTHER WET PERIOD MONDAY INTO WEDNESDAY
BEFORE THE UPPER SYSTEM AND FRONT PUSH EAST BY THURSDAY.
TEMPERATURES WILL ALSO BE BELOW NORMAL...MUCH OF IT DUE TO CLOUDS
BUT LOOKS LIKE THE MAV/MEX GUIDANCE MAY BE A BIT TOO COOL. HAVE
ADJUSTED MAX TEMPERATURES UP A FEW DEGREES EARLY NEXT WEEK.

PREVIOUS DISCUSSION...
THE FOLLOWING WAS ORIGINALLY ISSUED AT 140 PM EDT THU JUL 22 2004

AVIATION...

UPPER LEVEL SYSTEM WILL ROTATE THROUGH THE REGION. RAIN AREA...
MAINLY FROM A CKB-CRW-BKW LINE WILL CONTINUE TO MOVE THROUGH AND OUT
BY 22Z. MVFR TO IFR CONDITIONS WILL PREVAIL THROUGH THAT TIME
PERIOD.  VFR CONDTIONS RETURN BRIEFLY BEFORE FOG DEVELOPS BETWEEN
04-06Z TIME FRAME.  WITH PREVIOUS RAINS IFR CONDTIONS WILL PREVAIL
FROM 06-12Z IN FOG AND CIELINGS.  CONDTIONS IMPROVE SOMEWHAT...IFR
TO MVFR WITH THE APPROCH OF A COLD FRONT...WHICH WILL MOVE THROUGH
THE REGION BETWEEN 12Z-18Z FRIDAY.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
VA...NONE.
KY...NONE.
OH...NONE.

&&

SHORT TERM...JS
AVIATION...JS
LONG TERM...JMV
Hazardous weather outlook, Jul 22, 4:00 AM EST, 12 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
500 AM EDT THU JUL 22 2004

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-230900-
ATHENS OH-BARBOUR WV-BOONE WV-BOYD KY-BRAXTON WV-BUCHANAN VA-
CABELL WV-CALHOUN WV-CARTER KY-CLAY WV-DICKENSON VA-DODDRIDGE WV-
FAYETTE WV-GALLIA OH-GILMER WV-GREENUP KY-HARRISON WV-JACKSON WV-
JACKSON OH-KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-
LOGAN WV-MASON WV-MCDOWELL WV-MEIGS OH-MINGO WV-MORGAN OH-
NICHOLAS WV-PERRY OH-PLEASANTS WV-POCAHONTAS WV-PUTNAM WV-RALEIGH WV-
RANDOLPH WV-RITCHIE WV-ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-
VINTON OH-WASHINGTON OH-WAYNE WV-WEBSTER WV-WIRT WV-WOOD WV-
WYOMING WV-
500 AM EDT THU JUL 22 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN OHIO...
NORTHEASTERN KENTUCKY...SOUTHWEST VIRGINIA...AND MOST OF WEST
VIRGINIA.

.DAY ONE...

A THUNDERSTORM COMPLEX WILL MOVE SOUTHEAST ACROSS THE REGION THROUGH
THE LATE MORNING AND EARLY AFTERNOON HOURS TODAY.  SOME OF THE
STORMS MAY CONTAIN STRONG GUSTY WINDS...AND BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

KF

Event by event

1 flood. Local standard time, as filed.

Flood, Fayette

When
July 22, 4:30 PM EST to 7:30 PM EST
Where
Fayette forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER

The remnants of a mesoscale convective system traversed central West Virginia during the morning and early afternoon. Convection redeveloped in the steamy conditions during the late afternoon, causing small stream and runoff flooding. The heaviest 12 hour rain amounts were around 4 inches. This occurred over the Rich Creek drainage, Gauley Mountain, and the Ansted vicinity. The cooperative observer at Hawks Nest State Park measured 4.2 inches of rain from dawn to 1730E. At least, 1 mobile home was washed off its foundation.This event was followed in 4 days by a localized cloudburst in Fayette County. The combination of the 2 events lead to a federal disaster declaration. See FEMA disaster 1536 for specific details.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2004Every state in 2004This day in weather historyWarnings in West Virginia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5411414.